RSS
TwitterFacebook

Triamicinolone and Moxifloxacin Compounded Injections Linked To Dozens of Vision Problems

Federal drug regulators indicate that side effects of certain triamcinolone and moxifloxacin eye injections may have caused vision problems among more than 40 individuals who received the drug from one Texas compounder. 

In a alert issued to health professionals on July 27, the FDA warns that eye injections compounded by Guardian Pharmacy Services in Dallas, Texas, have been linked to visual function problems in patients’ visual acuity and visual fields. At least 43 patients have reportedly suffered macular edema, and, in some cases, retinal degeneration.

The FDA indicates that dozens of adverse event reports were received on April 5 and June 1, resulting in an investigation. The agency linked the reports to eye injections that contained a combination of triamcinolone, a steroid, and moxifoxacin, an anti-infective. All of the shots were compounded by Guardian Pharmacy Services and administered during cataract surgery procedures at the PRG Dallas Ambulatory Surgery Center, as well as at the Park Central Surgical Center.

The injections are designed to prevent inflammation of the eye and endophthalmitis following cataract surgery, in order to reduce or eliminate the need for post-operative eye drops. However, the FDA reports that instead, over several months, patients began to suffer vision problems that included blurred or decreased vision, poor night vision, loss of color perception, light sensitivity, glare, halos, flashing lights, pain and discomfort, loss of balance, headaches, and nausea. In some cases it took at least a month for symptoms to develop.

“During follow-up examinations of the Park Central patients, physicians observed that the patients had diminished visual function involving both visual acuity and visual fields. Optical coherence tomography testing initially showed macular edema (swelling), which was followed in some cases by retinal degeneration,” the FDA warned. “While the symptoms reportedly improved in some patients over the five-month post-operative period, a number of patients remain with a significant reduction in best-corrected visual acuity and visual fields.”

Because the drugs are compounded, meaning they are manufactured on a case-by-case basis for specific needs, they are not reviewed by the FDA. However, the federal government updated guidelines for compounding pharmacies in 2015, following a deadly fungal meningitis outbreak in 2012 which killed more than 60 people and sickened hundreds more nationwide.

The agency is advising doctors and patients who have suffered adverse health effects after the use of compounded drugs to report the incidents to the FDA’s MedWatch Adverse Event Reporting Program.

Tags: , ,

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.